Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 215, NWS St. Louis, MO

September 5, 2014Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 5, 2014, 3:53 PM CDT for Monroe County, Ralls County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 3:53 PM CDT (20:53 UTC)
Expired
Sep 5, 2014, 4:20 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUUS53 KLSX 052053
SVRLSX
MOC137-173-052145-
/O.NEW.KLSX.SV.W.0215.140905T2053Z-140905T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONROE COUNTY IN NORTHEAST MISSOURI...
  WESTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 445 PM CDT

* AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF PARIS...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...CENTER...FLORIDA AND THE LANDING.

THIS WARNING INCLUDES MARK TWAIN LAKE RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3951 9202 3963 9143 3946 9144 3945 9146
      3935 9145 3934 9197
TIME...MOT...LOC 2053Z 258DEG 29KT 3945 9186

HAIL...1.00IN
WIND...60MPH

$$

PHILLIPSON
1 follow-up statement
325 
WWUS53 KLSX 052120
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT FRI SEP 5 2014

MOC137-173-052130-
/O.CAN.KLSX.SV.W.0215.000000T0000Z-140905T2145Z/
MONROE MO-RALLS MO-
420 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RALLS AND SOUTHEASTERN
MONROE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3951 9202 3963 9143 3946 9144 3945 9146
      3935 9145 3934 9197
TIME...MOT...LOC 2120Z 258DEG 29KT 3949 9158

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:34 PM CDT, 19 minutes earlier.

Area forecast discussion, Sep 5, 3:34 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT Fri Sep 5 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 330 PM CDT Fri Sep 5 2014

During the last hour storm initiation occurred along the cold front
...which at 20z extended from just west of VER to near UIN.
Coverage should continue to increase along and east of the front as
we head into the early evening hours, with this area of storms
gradually pushing south with time.  A few strong storms are certain
possible with a multicell severe weather threat, as latest
mesoscale analysis indicating 2000-3000 J/KG MLCAPE near the fronal
zone with 0-6km bulk shear around 30kts.  Although the front has
been quasi-stationary for much of the day, the effective boundary
(either the actual front or more likely combo of front and outflow
generated by the convection over the next few hours) should be on
the move this evening.  Some convection should ride this boundary
into southern sections of the CWA, but even if the storms begin to
wane, se MO and S IL will at least experience an ams-type
thunderstorm threat, as storms have been dotting a few locations
from the Ozarks into se MO since shortly after 18z.

Perhaps the bigger question is what to do with PoPs late this
evening and overnight.  Starting to think that there may be a
break in precip between the aforementioned early evening activity,
and another round of more elevated, post frontal band of convection
that will push into the CWA as a weak upstream shortwave moves into
the mid-Mississippi Valley.  Given the rather flat nature of the mid
level flow late tonight, the possibility of another disturbance
working into the region and interacting with the baroclinic zone
seems reasonable.

Leading edge of the cooler airmass overnight will be the start of a
fairly big temperature change heading into the weekend. Even with
clouds, believe our far NW counties will manage to dip into the
upper 50s by morning, with upper 60s lingering for one more morning
in our far southeast counties.

Truett

.LONG TERM:  (Saturday through Next Friday)
Issued at 330 PM CDT Fri Sep 5 2014

The cold front should be southeast of our forecast area by 12Z
Saturday with lingering post frontal showers across southeast MO and
southwest IL during the morning.  Decreasing cloudiness can be
expected from northwest to southeast as a surface ridge builds
southeastward into the region behind this front with low level cold
air advection and lower surface/850 mb dew points advecting
southeastward into the region.  Much cooler, below normal
temperatures can be expected for Saturday through Sunday night.
It will be quite chilly Saturday night due to a mostly clear sky,
northerly surface winds becoming light, surface dew points falling
into the upper 40s to lower 50s, and the models forecasting the
850 mb temperatures dropping to 10-13 degrees C across our forecast
area by 12Z Sunday.  Will see the start of a warming trend on Monday
as the surface/850 mb ridge shifts east/southeast of the region with
surface/850 mb winds becoming southeasterly/southwesterly and 850 mb
temperatures slowly warming.  Convection will return to our area
Monday night and Tuesday due to low level warm air advection ahead
of an approaching shortwave and the return flow of low level
moisture and instability.  The models also bring a strong cold front
southeastward through our area Wednesday and Wednesday night.
Convection can be expected along and ahead of this front followed by
much cooler conditions for Thursday through Friday night.  The ECMWF
model is a little slower with the front and with bringing the colder
air into our area compared to the GFS.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1255 PM CDT Fri Sep 5 2014

Still expecting convection to fire along cold front over the next
1-2 hours near UIN and COU, with this activity then spreading
southeast into the STL metro by late afternoon. Given the
uncertainty of coverage and intensity have opted to stay with VCTS
to highlight threat for now, and will use radar data to fine-tune
specifics once convection becomes established. MVFR, or perhaps
even IFR cigs/vsbys, cant be ruled out with the most intense
convection give the very unstable airmass. Most intense
convection should drop south of the I-70 corridor by this evening,
with more elevated-type showers and isolated thunderstorms
persisting over the STL area. For UIN and COU believe there will
be a lull in precip this evening, with another wave of elevated
showers spreading into the area later tonight as next shortwave
interacts with post-frontal baroclinic zone. T

Specifics for KSTL:
Although some convection is possible over the Ozarks this
afternoon, believe that primary thunderstorm threat in STL will
come from convection that fires along the cold front to our north,
and work into the area in the 21-00z time frame. As mentioned in
the primary AFD discussion, have stayed with VCTS for now, but
once trends becomes established on radar TAF will be updated with
specifics, and given the instability of the AMS MVFR or IFR
conditions will certainly be possible with the most intense
convection. Have continued with earlier trends of elevated
showers and isolated thunderstorms lingering into the evening, but
some of the latest guidance is suggesting there could be more of a
break in the precip, with dry conditions in the wake of the early
evening convection followed by another round of elevated showers
after 06z.  Will watch upstream trends and additional guidance
before making any changes. Finally, there was an area of post-
frontal MVFR over n MO/s IA this morning, so continuing with the
forecast trends that suggests this type of development during the predawn
hours. Advection of much drier air into the region should scourout
this lower cloudiness by midday Saturday.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 5, 3:55 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 AM CDT FRI SEP 5 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME LIKELY FOR MOST AREAS BY LATE
THIS AFTERNOON AND INTO TONIGHT. A FEW STORMS MAY BE STRONG TO
SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING...WITH HAIL
AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR AREAS SOUTH AND
EAST OF SAINT LOUIS ON SATURDAY MORNING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON LATE MONDAY AND
CONTINUE UNTIL WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING.

TES

In the hours before

Special weather statement, Sep 5, 2:00 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT FRI SEP 5 2014

ILZ079-MOZ075-051945-
RANDOLPH IL-STE. GENEVIEVE MO-
200 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STE. GENEVIEVE AND
SOUTHERN RANDOLPH COUNTIES UNTIL 245 PM CDT...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ST. MARY...OR 7 MILES SOUTH OF
STE. GENEVIEVE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHESTER...
  ST. MARY...

THIS STORM WILL ALSO IMPACT...
INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 150.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Sep 5, 2:14 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT FRI SEP 5 2014

MOZ074-052000-
ST. FRANCOIS MO-
214 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS COUNTY UNTIL 300 PM
CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF FARMINGTON...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FARMINGTON...
  KNOB LICK...

THIS STORM WILL AFFECT ST. JOE STATE PARK.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Sep 5, 3:09 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT FRI SEP 5 2014

MOZ034-041-042-052100-
AUDRAIN MO-BOONE MO-MONROE MO-
309 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUDRAIN...
SOUTHWESTERN MONROE AND NORTHERN BOONE COUNTIES UNTIL 400 PM CDT...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGBEE...OR 12 MILES NORTHEAST OF FAYETTE...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRALIA...
  STURGEON...
  MADISON...

THIS STORM WILL AFFECT UNION COVERED BRIDGE HISTORIC SITE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Special weather statement, Sep 5, 3:32 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT FRI SEP 5 2014

MOZ034-052115-
MONROE MO-
332 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE COUNTY UNTIL 415
PM CDT...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PARIS...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PARIS...
  SANTA FE...

THIS STORM WILL AFFECT MARK TWAIN LAKE RECREATIONAL AREA AND UNION
COVERED BRIDGE HISTORIC SITE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON
Local storm report, Sep 5, 3:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             HALLSVILLE              39.12N  92.22W
09/05/2014  M0.88 INCH       BOONE              MO   TRAINED SPOTTER

            MOSTLY PEA TO PENNY SIZE HAIL. A FEW OF THE STONES WERE
            A LITTLE LARGER THAN NICKELS.

&&

CVKING
Special weather statement, Sep 5, 3:37 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CDT FRI SEP 5 2014

MOZ041-042-052115-
AUDRAIN MO-BOONE MO-
337 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN AND NORTHEASTERN
BOONE COUNTIES UNTIL 415 PM CDT...

AT 334 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
HALLSVILLE...OR 8 MILES SOUTHWEST OF CENTRALIA...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRALIA...
  MEXICO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

PHILLIPSON

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:19 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.